Alert archive / New York / Heat Advisories in 2018

Heat Advisory 7, NWS Buffalo, NY

August 5, 20188 counties in New York

NWS Buffalo, NY issued this heat advisory at Aug 5, 2018, 2:46 PM EDT for 8 counties in New York. It took effect at Aug 6, 2018, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2018, 2:46 PM EDT (18:46 UTC)
In effect from
Aug 6, 2018, 12:00 PM EDT
Expired
Aug 6, 2018, 5:48 PM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WWUS71 KBUF 051846
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
246 PM EDT Sun Aug 5 2018

NYZ001>006-013-014-060300-
/O.NEW.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Geneseo, and Canandaigua
246 PM EDT Sun Aug 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT MONDAY...

The National Weather Service in Buffalo has issued a Heat
Advisory, which is in effect from noon to 6 PM EDT Monday.

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Livingston, and Ontario counties.

* TIMING...From late Monday morning through early Monday evening.

* HEAT INDEX VALUES...In the mid 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures
is expected. The combination of hot temperatures and high
humidity will combine to create a situation in which heat
illnesses are possible. Drink plenty of fluids...stay in an
air-conditioned room...stay out of the sun...and check in
on relatives and neighbors.

Take extra precautions if you work or spend time outside.
when possible...reschedule strenuous activities to early
morning or evening. Know the signs and symptoms of heat
exhaustion and heat stroke. Wear light weight and loose
fitting clothing when possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety
and health administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments.
anyone overcome by heat should be moved to a cool and
shaded location. Heat stroke is an emergency - call 9 1 1.

&&

$$

Apffel
4 follow-up statements
386 
WWUS71 KBUF 060245
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1045 PM EDT Sun Aug 5 2018

NYZ001>006-013-014-061045-
/O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Geneseo, and Canandaigua
1045 PM EDT Sun Aug 5 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM EDT MONDAY...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga,
  Oswego, Livingston, and Ontario counties. This includes the 
  lake plains south of Lake Ontario, the lower Genesee Valley and 
  western Finger Lakes.

* TIMING...From late Monday morning through early Monday evening.

* HEAT INDEX VALUES...In the mid 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$
769 
WWUS71 KBUF 060731
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
331 AM EDT Mon Aug 6 2018

NYZ001>006-013-014-061545-
/O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Geneseo, and Canandaigua
331 AM EDT Mon Aug 6 2018

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM EDT
THIS EVENING...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Livingston, and Ontario counties. This includes the 
  lake plains south of Lake Ontario, the lower Genesee Valley 
  and western Finger Lakes.

* TIMING...From late this morning through early this evening.

* HEAT INDEX VALUES...In the mid to upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$

Church
196 
WWUS71 KBUF 061455
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1055 AM EDT Mon Aug 6 2018

NYZ001>006-013-014-062200-
/O.CON.KBUF.HT.Y.0007.180806T1600Z-180806T2200Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Geneseo, and Canandaigua
1055 AM EDT Mon Aug 6 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* LOCATIONS...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Livingston, and Ontario counties. This includes the 
  lake plains south of Lake Ontario, the lower Genesee Valley 
  and western Finger Lakes.

* TIMING...Through early this evening.

* HEAT INDEX VALUES...In the upper 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids...stay in an air-conditioned
room...stay out of the sun...and check in on relatives and
neighbors.

Take extra precautions if you work or spend time outside. when
possible...reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work...the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency - call 9 1 1.

&&

$$
551 
WWUS71 KBUF 062148
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
548 PM EDT Mon Aug 6 2018

NYZ001>006-013-014-062300-
/O.CAN.KBUF.HT.Y.0007.000000T0000Z-180806T2200Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Geneseo, and Canandaigua
548 PM EDT Mon Aug 6 2018

...HEAT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Heat
Advisory. Temperatures will continue to slowly fall back through
the evening hours.

$$

JAM

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Aug 5, 2:08 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 5, 2:08 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
208 PM EDT Sun Aug 5 2018

.SYNOPSIS...
Mainly dry conditions will prevail through Monday with some
isolated thunderstorms possible during the afternoon hours.
Otherwise it will be hot and increasingly humid. A better
chance of showers and thunderstorms will arrive Tuesday into
Wednesday as a weak cold front crosses the eastern Great Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
A narrow ridge of surface high pressure across the mid-Atlantic
states will continue to ridge into the region this afternoon.
This will generally result in dry conditions across western and
north central New York. There will be ample instability to
support a few thunderstorms across the western Southern Tier
along the lake breeze boundary.

Otherwise, it will be rather muggy this afternoon with highs
around 90 across the lake plains south of Lake Ontario and
across the Genesee Valley and western Finger Lakes. The lake
breeze will keep Buffalo and Watertown slightly cooler along
with higher terrain with highs in the mid to upper 80s. Heat
index values in the warmest locations will be in the lower 90s,
which is just short of heat advisory criteria.

Tonight, diurnal cumulus will dissipate with the loss of solar
insolation, giving way to mainly clear skies outside of passing high
thin cirrus. Southwesterly flow at the surface will be well
established, ushering in higher dew points pushing into the upper
60s to around 70, making for a warm and muggy night. Some
limited valley fog will likely again develop late tonight into
early Monday morning.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
On Monday a broad ridge will remain in place from the Ohio Valley to
southern New England. Despite the hot and humid conditions and
associated surface based instability, very warm mid level
temperatures and a lack of large scale forcing will greatly limit
the potential for convection. An isolated shower or thunderstorm
along and inland of the lake breeze boundaries cannot be ruled out,
but the vast majority of the area will be rain free. It will be
another hot day with highs in the lower 90s on the lake plains away
from lake influences, and mid 80s for higher terrain. The heat index
will get close to the 95F Heat Advisory Criteria from
Niagara/Orleans counties eastward along the Thruway corridor into
Central NY.

Monday night and Tuesday a broad mid level trough will become
established across the Great Lakes, with a leading low amplitude
shortwave reaching Western NY Tuesday morning and eastern NY by late
afternoon or early evening. As is often the case, expect the
majority of the convection to focus on the pre-frontal trough and
lake breeze boundaries as opposed to the actual cold front. Given
the relatively early timing of the pre-frontal trough, expect the
best chance of showers and thunderstorms to be late Monday night
into Tuesday morning on the lake plains. By Tuesday afternoon the
better forcing along the pre-frontal trough will move into the
interior Southern Tier, Finger Lakes, and points southeast of Lake
Ontario. Southwest flow will promote the development of stable lake
shadows northeast of Lakes Erie and Ontario by afternoon, with a
lowering chance of convection in these areas. The poor diurnal
timing of the pre-frontal trough will inhibit the potential for
severe weather, although there is a marginal risk of an isolated
storm or two with gusty winds.

It will remain very warm and humid Monday night, with lows in the
lower to mid 70s on the lake plains and upper 60s across the
Southern Tier valleys and Lewis County. Highs on Tuesday will be
held back some by increased clouds, but should still reach the mid
80s at lower elevations and around 80 on the hills.

Forecast uncertainty grows Tuesday night and Wednesday with the
handling of a wave forecast to develop along the slowly moving
frontal zone. Model guidance has shown a good deal of variation with
this feature over the past few days, and this continues with the
latest 00Z runs. The NAM/ECMWF/GEM all develop a more robust,
farther north frontal wave that would spread showers and
thunderstorms across much of the area later Tuesday night through
Wednesday. The GFS keeps a weaker frontal wave farther south across
Ohio and PA, with much of our region dry. Increased POPS some during
this period given the emerging NAM/ECMWF/GEM consensus, but still
kept them in the chance range considering the past model
variability.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The potential frontal wave exits the area Wednesday evening, with
any lingering showers and thunderstorms ending. Thursday will be
mainly dry with a weak ridge building into the eastern Great Lakes
region, and the next weak front holding back across Southern Ontario
through late afternoon.

Thursday night a weak cold front and associated mid level trough is
forecast to move into the eastern Great Lakes, with a chance of a
few showers and thunderstorms. This frontal boundary is then
forecast to lay out east/west and become parallel to the mid level
flow, stalling across our region Friday through Saturday. This will
maintain a chance of a few showers and thunderstorms each day.
Temperatures will remain above normal through the period, with highs
in the lower to mid 80s at lower elevations Thursday through
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will prevail through this evening as high
pressure remains in control. There will be some patchy valley
fog across the western Southern Tier tonight which may lower
visibility into the MVFR flight category or lower at JHW.
Otherwise, expect VFR conditions to continue through early
Monday afternoon with mainly dry weather and just high cloud
cover.

Outlook...

Monday through Wednesday...Mainly VFR with a chance of showers
and thunderstorms with associated brief/local MVFR to IFR.
Thursday...VFR.
Friday...Mainly VFR with a chance of showers and thunderstorms
with associated brief/local MVFR to IFR.

&&

.MARINE...
A quiet period is expected across the lower Great Lakes through
Monday. Waves are expected to be 2 feet or less, with winds
generally 15 knots or less through the period. Winds will
increase modestly with a weak cold front Monday night into
Tuesday, but are still likely to remain below craft advisory
criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel
MARINE...Apffel/Church
Hazardous weather outlook, Aug 5, 2:46 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
246 PM EDT Sun Aug 5 2018

NYZ007-008-010>012-019>021-085-061900-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
246 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms on Tuesday, with
isolated damaging winds being the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-061900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
246 PM EDT Sun Aug 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe thunderstorms on Tuesday, with
isolated damaging winds being the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-061900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
246 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms on Tuesday, with
isolated damaging winds being the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Heat Advisories in New York, 2018Every heat advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.